Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Having hypertension. Taking Asomex-AT. Started feeling anxiety and difficulty to concentrate. Is it due to medicine?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
I am having hypertension and I am currently taking Asomex-AT in the morning and Asomex-2.5 at night for the past 3 years. Recently I am experiencing anxiety, difficulty in concentrating. Is the symptoms due to the medicine I am taking? I am 39 years old.
Posted Tue, 24 Jul 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 1 hour later

Thanks for writing in.
I am a qualified cardiologist and read your mail with diligence.
I assume that you are taking the same drugs for almost 3 years but recently are having these symptoms. Firstly we will have to answer are these symptoms because of either of drug. Asomex AT is combination of S-Amlidopine and Atenolol. Amlidopine can cause pedal edema, rarely it may manifest later. Atenolol a betablocker crosses into brain. It can produce depression. Which may manifest as anxiety disorder. If you do not have any other obvious cause related to job or family to be under stress. Perhaps we can blame this component of drug. We can substitute this with other drug. Discuss with your doctor and get prescription for Telmisartan 40 mg once a day. If symptoms abate we can be sure that drug was responsible. Telmisartan does not have anxiety like side effects.
One thing more, I was reading about your family history this is right age when you should complete the list of risk factors for coronary artery heart disease profile.
At any age, following is the list of risk factors for future development of Coronary Artery Disease. Let me enumerate and you can place yourself the risk you are carrying ('*' means you have the risk factor, '+/-' means I do not know and about others you know better):-

Diabetes +/-
Obesity and Sedentary Life Style+/-
High Bad Cholesterol and Lipid Component +/-
Total Cholesterol above 190 mg%, LDL above 130 mg%, VLDL above 40 mg%,
Triglycerides above 150 mg%, Apolipoprotein B above reference value
Low Good Cholesterol and Lipid Component: +/-
Apolipoprotein a below reference range for the lab and
HDL below 40 mg% for man & and 50 mg% for woman
Family History 0f Coronary Heart Disease* and diabetes*
Increasing age*
Being a Man (as opposed to women) till the age 45*

From the list, above you have some modifiable risk factors and almost all non modifiable risk factors. Therefore, in addition to hypertension and stress you have to complete the risk factor profile and bring it down. Diet, Drugs and Exercise will go long way to reduce your risk.

It is fair to assume that you are overweight because that is single most important contributor to hypertension. It is never too late to change. With your weight everything you do will have to be under supervision. It need not be cardiologist but your primary doctor can guide your way back to health - I am happy to read that. You may need drugs and he/she (or ask the dietitian) to advise you about diet low in calories and cholesterol, advise you on quantum of exercise. You ought to keep your weight under control for you do not want other attack. If you like non vegetarian you cannot take red meat but there is no bar (in taking certainly quantity had to be less) on egg white, roasted chicken and roasted fish.

If you have any further query please ask I shall be happy to reply asap.

With Best Wishes

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor